Hepatotoxicity of antibiotics and antifungals

Clin Liver Dis. 2003 May;7(2):381-99, vi-vii. doi: 10.1016/s1089-3261(03)00021-7.

Abstract

Hepatotoxicity associated with any antibiotic is rare. With the wide-spread use of antimicrobial agents, however, hepatic injury is not an infrequent occurrence. Penicillins remain a widely used class of antimicrobials with a well defined record of low hepatotoxicity. The combination of clavulanate with amoxicillin may be associated with the greatest risk for liver injury from any antimicrobial agent. Significant hepatotoxicity also may occur with sulfamethoxazole/ trimethoprim and combination regimens used to treat tuberculosis. An autoimmune-like hepatitis may result from minocycline or nitrofurantoin exposure and most often resolves with cessation of therapy. Treatment with high doses of tetracycline and oxacillin may be associated with severe hepatotoxicity. Early suspicion of hepatocellular injury in the setting of antimicrobial exposure should prompt cessation of therapy and avoidance of rechallenge.

Publication types

  • Review

MeSH terms

  • 4-Quinolones
  • Anti-Bacterial Agents / adverse effects*
  • Anti-Infective Agents / adverse effects
  • Antifungal Agents / adverse effects*
  • Antitubercular Agents / adverse effects
  • Cephalosporins / adverse effects
  • Chemical and Drug Induced Liver Injury*
  • Humans
  • Macrolides
  • Nitrofurantoin / adverse effects
  • Penicillins / adverse effects
  • Sulfonamides / adverse effects
  • Tetracycline / adverse effects

Substances

  • 4-Quinolones
  • Anti-Bacterial Agents
  • Anti-Infective Agents
  • Antifungal Agents
  • Antitubercular Agents
  • Cephalosporins
  • Macrolides
  • Penicillins
  • Sulfonamides
  • Nitrofurantoin
  • Tetracycline